UMEM Educational Pearls

Category: Toxicology

Title: Naloxone for non-opioid overdoses?

Keywords: naloxone, clonidine, valproic acid, captopril (PubMed Search)

Posted: 12/1/2008 by Bryan Hayes, PharmD (Emailed: 12/11/2008) (Updated: 8/11/2022)
Click here to contact Bryan Hayes, PharmD

A search of the toxicology literature will reveal that naloxone has been tried in many different overdose situations.  It is thought that the endogenous opioid system mediates several physiologic and pharmacologic pathways.

  • Captopril – naloxone reverses hypotension (Ann Emerg Med 1991;20(10):1125-7)
    • Evidence: One case report.
  • Valproic Acid  naloxone reverses CNS depression possibly through GABA attenuation
    • Evidence: Two case reports demonstrated effectiveness in patients with minimally elevated VPA levels.  Other reports showed no effect in patients with much higher concentrations.
  • Clonidine – naloxone reverses coma, bradycardia, and hypotension
    • Evidence: Several case reports suggest positive response while others demonstrate no benefit.  Anecdotal experience estimates a response in about 50% of cases.

Bottom line: In none of these instances was improvement as dramatic or consistent as in the reversal of the toxic effects of an opioid.  Naloxone can certainly be tried in non-opioid overdoses but should not be considered a first-line antidote.  The most benefit appears to be with clonidine.